Texas, 2024

Tornado and Flash Flooding in Texas, March 14 to 15, 2024

March 14 to 15, 2024 · NWS FWD · 29 events in 7 counties and zones

Scattered storms formed ahead of a dryline and cold front on the afternoon and night of March 14th, producing hail near and east of I-35 and north of I-20. 3 inch hail was reported west of Roanoke.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered storms formed ahead of a dryline and cold front on the afternoon and night of March 14th, producing hail near and east of I-35 and north of I-20. 3 inch hail was reported west of Roanoke. Wind damage was reported in Collin County. A tornado briefly touched down just north of Frisco Thursday evening. Flash flooding was also observed with heavier training storms in Lamar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 14, 2:40 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 14, 2:40 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
340 PM CDT Thu Mar 14 2024

...New Long Term...

.SHORT TERM... /Issued 137 PM CDT Thu Mar 14 2024/
Today through Friday Afternoon/

As of this writing, showers and storms have formed along a dryline
just west of our Big Country counties. convection will remain
possible in the northwest as the dryline continues to move
eastward. Large hail and damaging winds remain the main threats.

Uncertainty remains on whether or not early afternoon storms will
fire up out near the dryline when it reaches closer as it moves
further into the region, as continued mesoscale lift will be
needed to completely erode the 850mb warm nose. Though continuing
to scatter, any lingering clouds atop our western counties will
play a factor in daytime heating and destabilization. Current
ACARS soundings show that the cap over DFW is still there, but has
significantly eroded since the 12Z RAOB. This conditionality will
keep rain chances closer to the I-35 low, as most guidance does
not have storms forming until late afternoon. As such, will
continue to advertise a low isolated chance for storms. If a
parcel of air were able to overcome the cap and produce a storm,
large hail and damaging winds are the main threats.

The main show for today will likely take place late this afternoon
into this evening. As of current guidance, most CAMs are favoring a
later bloom of convection near the I-35 corridor around 5-6 PM this
evening. The locations that have the best chance to observe severe
weather are generally near and east of a Gainesville-Waco-Athens
curve, where HREF guidance shows the majority of members
initializing convection. Forecast soundings indicate a free-
convecting atmosphere with abundant CAPE, deep layer shear, and
steep mid-level lapse rates between 8-9 degrees. This environment
will promote severe storms capable of primarily large hail and
damaging wind gusts. A tertiary tornado threat will be present and
cannot be discounted, especially in the northeast (near/east
I-35, north I-20), where SPC currently has a 5-10% risk. Over the
afternoon and evening, storms will move northeast.

Meanwhile well to our north, a shortwave disturbance will move to
the northeast, sending its attendant cold front southward through
the Central Plains. Currently, the front is draped across Southern
Colorado and Kansas, and will continue to slowly move towards the
Red River today. The front will eventually reach the Red River
around 11PM-12AM, becoming a mesoscale focus for additional
shower and storms tonight. Best chances for precipitation
will be in the East/northeast overnight into Friday morning, with
large hail and damaging winds the main threats and a tertiary
tornado threat.

A shortwave disturbance will transit around the quasi-stationary
cut-off low over the Desert Southwest, increasing isentropic
ascent overtop the post-frontal airmass and allowing for morning
SW-NE moving clusters. The front will end up slowing as it moves
across Central Texas, eventually stalling just south of our CWA
border by Friday afternoon. This boundary will become a focus for
afternoon storm development across Central and South Texas. There
is a severe threat with the afternoon activity, but the location
heavily depends on the location of the front. Nonetheless, hail
and damaging winds will be the main threats.

Prater

&&

.LONG TERM... /NEW/
/This Weekend Through Next Week/

An upstream cut-off low over the Desert Southwest will maintain
unsettled weather until its eventual ejection through the Southern
Plains late next week. While the bulk of the rainfall will be
through this weekend, unseasonably cloudy conditions and periodic
rain chances will persist next week.

After a series of sunny and pleasant weekends, the final weekend
of astronomical winter won't be the best for outdoor activities.
Saturday will be quite wet as overrunning moisture feeds a passing
disturbance. Widespread showers and embedded storms will spread
southwest to northeast across the region during the daylight hours
and into Saturday evening. Adequate cell motion will limit
residence time, but positive precipitable water anomalies will
enhance precipitation efficiency. Rainfall totals Saturday are not
expected to be extraordinary, but following previous rounds of
heavy rainfall on Thursday and Friday, some flooding issues could
arise.

A reinforcing front will arrive on Sunday, providing yet another
chance for showers and storms. The dry advection will invade from
the northeast, keeping the better rain chances from the Big
Country into Central Texas. A lone rain-free day will follow on
Monday during which the sun should re-emerge. Rain chances will
steadily increase thereafter, culminating on Thursday when the
decaying trough upstream finally ejects, tracking directly
overhead.

25

&&

.AVIATION... /Issued 137 PM CDT Thu Mar 14 2024/
/18Z TAFs/

Clouds will continue to scatter out over the afternoon hours at
all TAF sites. DAL and GKY remain MVFR and will scatter out in the
next hour or so, while ACT will remain a bit more entrenched.

Scattered showers and storms will be on and off in the vicinity of
the TAF sites over the next 24-30 hours, with the best chances for
on-station impacts generally between 01-05Z for D10. Expect
poor conditions and increased winds and gusts if a storm goes over
the airport.

A front will move through and provide additional rain chances late
tonight. The front will shift winds to the north at D10 around 06Z
and ACT around 08Z.

MVFR cigs will return to ACT around 05Z and possibly DFW around
09Z in the early morning hours along with additional VCTS. While
the cigs will be temporary at D10, MVFR will stick around through
the end of the period for ACT.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  68  52  67  55 /  80  50  20  50  40
Waco                62  70  56  66  58 /  70  80  30  60  50
Paris               57  67  50  68  53 /  90  20  10  20  30
Denton              54  66  48  66  51 /  70  40  10  50  30
McKinney            56  67  50  67  53 /  80  40  20  40  40
Dallas              59  68  53  67  56 /  80  50  20  50  40
Terrell             59  68  53  67  55 /  80  50  20  40  50
Corsicana           64  72  57  69  59 /  80  70  30  50  60
Temple              63  73  55  67  57 /  70  80  30  70  60
Mineral Wells       54  68  49  64  51 /  50  60  20  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 11:43 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1243 PM CDT Thu Mar 14 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1243 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered to numerous showers and thunderstorms, some strong to
severe, are expected this afternoon and evening. Large hail and
damaging wind gusts are the primary threats, but isolated tornadoes
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Multiple rounds of showers and thunderstorms expected Friday through
the upcoming weekend. A few strong or severe thunderstorms will be
possible Friday afternoon across Central Texas. These storms will be
capable of producing large hail and gusty downburst winds.

Multiple rounds of heavy rain, especially those that occur in areas
that saw considerable rainfall in recent days, could also reaggravate
flooding issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 44 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tarrant

When
March 14, 4:45 PM CST
Where
Tarrant County, 2.32 mi E of Haslet
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -97.310

Report from mPING: Quarter size hail.

Hail, Tarrant

When
March 14, 4:45 PM CST
Where
Tarrant County, 3.11 mi NW of Keller
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.960, -97.290

NWS employee measured half dollar size hail 3 miles east of Haslet.

Hail, Tarrant

When
March 14, 4:45 PM CST
Where
Tarrant County, 2.71 mi NW of Keller
Measured
1 in hail
Reported by
Public
Coordinates
32.960, -97.280

Report from mPING: Quarter (1.00 in.).

Hail, Tarrant

When
March 14, 4:47 PM CST
Where
Tarrant County, 3.87 mi NNW of Keller
Measured
1.25 in hail
Reported by
Public
Coordinates
32.980, -97.280

Report from mPING: Half Dollar (1.25 in.).

Hail, Denton

When
March 14, 4:53 PM CST
Where
Denton County, 3.87 mi SSW of Roanoke Vly Arpt
Measured
3 in hail
Property damage
$1.0 million
Reported by
NWS Employee
Coordinates
33.000, -97.260

NWS employee measured 3 inch hail 2 miles west of Roanoke.

Hail, Denton

When
March 14, 5:15 PM CST
Where
Denton County, 2.7 mi ESE of Bartonville
Measured
3.5 in hail
Property damage
$5.0 million
Reported by
Amateur Radio
Coordinates
33.060, -97.090

Reports of 2-3+ inch hail in Double Oak.

Hail, Denton

When
March 14, 5:15 PM CST
Where
Denton County, 0.69 mi N of Bartonville
Measured
2.75 in hail
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
33.090, -97.130

Emergency manager reported baseball sized hail (measured) in Lantana.

Hail, Denton

When
March 14, 5:15 PM CST
Where
Denton County, Argyle
Measured
2.5 in hail
Property damage
$700,000
Reported by
Trained Spotter
Coordinates
33.120, -97.180

Trained spotter measured tennis ball size hail just north of Argyle.

Hail, Denton

When
March 14, 5:26 PM CST
Where
Denton County, 2.7 mi SW of Lake Dallas
Measured
2 in hail
Property damage
$300,000
Reported by
Amateur Radio
Coordinates
33.090, -97.060

HAM relays report of measured two inch hail in Highland Village.

Hail, Denton

When
March 14, 5:26 PM CST
Where
Denton County, 3.21 mi WSW of Lake Dallas
Measured
1.5 in hail
Reported by
Public
Coordinates
33.100, -97.080

Report from mPING: Ping Pong Ball (1.50 in.).

Hail, Denton

When
March 14, 5:28 PM CST
Where
Denton County, 1.74 mi W of Lake Dallas
Measured
2 in hail
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
33.120, -97.060

HAM relayed report of measured 2 inch diameter hail in Hickory Creek.

Hail, Denton

When
March 14, 5:31 PM CST
Where
Denton County, 0.58 mi E of Lake Dallas
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.120, -97.020

Amateur radio relayed report of measured ping pong hail just SE of Lake Dallas.

Hail, Denton

When
March 14, 5:47 PM CST
Where
Denton County, 0.9 mi SW of Navo
Measured
1.5 in hail
Reported by
Public
Coordinates
33.210, -96.940

Report from mPING: Ping Pong Ball (1.50 in.).

Hail, Denton

When
March 14, 5:50 PM CST
Where
Denton County, 3.6 mi SE of Navo
Measured
2.5 in hail
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.180, -96.890

Tennis ball hail was reported at El Dorado Parkway and FM 423 in Frisco.

Hail, Denton

When
March 14, 5:50 PM CST
Where
Denton County, 2.69 mi ENE of Little Elm
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.170, -96.930

Amateur radio relayed report of measured half dollar hail in Little Elm.

Hail, Collin

When
March 14, 5:55 PM CST
Where
Collin County, 0.58 mi W of Frisco
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
33.150, -96.840

Golf ball hail was reported 2 miles WNW of Frisco.

Hail, Denton

When
March 14, 5:55 PM CST
Where
Denton County, 3.6 mi SE of Navo
Measured
2 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.180, -96.890

Emergency manager reported 2 inch hail 3 miles NE of Hackberry.

Tornado, Collin

When
March 14, 5:59 PM CST to 6:00 PM CST
Where
Collin County, 0.9 mi SE of Rockhill to 1.35 mi ESE of Rockhill
Rating
EF0
Path length
0.2 mi
Path width
15 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.190, -96.810

A brief EF-0 tornado formed on the UNT Frisco campus damaging a few signs and moving a car. The tornado then quickly moved northeast, crossing Preston Road, where it uprooted some young trees and broke additional tree limbs. The tornado dissipated soon after that, before reaching the Camden Panther Creek Apartments. Maximum winds with this tornado were 85 mph. The tornado was initially confirmed by video.

Thunderstorm Wind, Collin

When
March 14, 6:10 PM CST
Where
Collin County, 1.87 mi ENE of Prosper
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.240, -96.790

A social media report indicated that a portion of a sheet metal roof was removed from a building and blown onto the road near the intersection of North Preston Rd and Hickory Creek Dr.

Hail, Denton

When
March 14, 6:15 PM CST
Where
Denton County, 0.69 mi N of Navo
Measured
1.5 in hail
Reported by
Public
Coordinates
33.230, -96.930

Report from mPING: Ping Pong Ball (1.50 in.).

Hail, Collin

When
March 14, 6:21 PM CST
Where
Collin County, 0.9 mi NW of Rhea Mills
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.280, -96.740

Report from mPING: Golf Ball (1.75 in.).

Hail, Grayson

When
March 14, 7:05 PM CST
Where
Grayson County, 2.76 mi S of Bells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.570, -96.410

Trained spotter measured 3/4-inch hail 3 miles south of Bells.

Hail, Collin

When
March 14, 7:26 PM CST
Where
Collin County, 1.8 mi SE of Anna
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -96.550

Report from mPING: Quarter (1.00 in.).

Hail, Collin

When
March 14, 7:31 PM CST
Where
Collin County, 1.73 mi E of Desert
Measured
1.25 in hail
Reported by
Public
Coordinates
33.380, -96.400

Report from mPING: Half Dollar (1.25 in.).

Hail, Fannin

When
March 14, 7:38 PM CST
Where
Fannin County, 2.41 mi ESE of Trenton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.420, -96.310

Golf ball hail along Highway 69 at CR 4935 near Trenton.

Hail, Delta

When
March 14, 8:00 PM CST
Where
Delta County, 1.35 mi ENE of Klondike
Measured
1.5 in hail
Reported by
Public
Coordinates
33.340, -95.750

Flash Flood, Lamar

When
March 14, 10:15 PM CST to March 15, 12:15 AM CST
Where
Lamar County, 1.34 mi ESE of Jennings to 1.9 mi SSE of Jennings
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.570, -95.450

A flooded roadway was reported along FM 905 near Jennings and Marvin communities southeast of Paris. A water rescue was conducted involving a trapped vehicle due to high water.

Flash Flood, Lamar

When
March 14, 10:15 PM CST to March 15, 12:15 AM CST
Where
Lamar County, 2.48 mi SW of Lake Crook to 2.12 mi SSW of Lake Crook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.691, -95.606

Flooded roadway along FM 79. Water rescue of vehicle trapped by water.

Hail, Denton

When
March 15, 12:31 AM CST
Where
Denton County, 3.56 mi SE of Little Elm
Measured
0.75 in hail
Reported by
Public
Coordinates
33.120, -96.920

Report from mPING: Dime (0.75 in.).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163161, 1163164, 1163166, 1163167, 1163183, 1163185, 1163187, 1163188, 1163189, 1163191, 1163192, 1163193, 1163194, 1163195, 1163196, 1163169, 1163197, 1163362, 1165219, 1163198, 1163171, 1163175, 1163173, 1163174, 1163177, 1163179, 1163203, 1163204, 1163199.